Drugs & Exercise
Monday December 24, 2012
What effects can prescribed drugs have on your exercise routine?
According to Forbes Magazine, among the top 15 most-prescribed medications in America are two lipid-lowering drugs, two diuretics, an ACE inhibitor, a calcium channel blocker, and a beta blocker. How do these drugs affect exercise?
Lipid-lowering drugs, also known as statins, have no direct effect on heart rate or blood pressure. Many people benefit from statin therapy with no side effects. For some individuals, however, statin drugs have been associated with increased fatigue, muscle aches, and reduced exercise capacity. The reasons for these side effects are not yet well-understood.
Diuretics such as hydrochlorothiazide (HCTZ) and furosemide (Lasix) are used to manage high blood pressure. If you exercise while taking diuretics, appropriate water intake is important to prevent dehydration. Diuretic action can reduce blood volume, alter electrolyte balance, and lead to increased heart rate. The natural blood pressure-lowering effect of exercise, combined with the diuretic’s effect, can in some cases lead to abnormally low blood pressure and dizziness. Exercise with caution until you know how your diuretic will affect you during physical activity.
Angiotensin converting enzyme (ACE) inhibitors act on blood pressure by relaxing tension in blood vessels. They can also have a diuretic effect. ACE inhibitors are not usually associated with changes in exercise capacity.
Calcium channel blockers are also prescribed to manage high blood pressure. They help to relax the smooth muscles in blood vessel walls, and reduce the rate and force of cardiac muscle contractions. Like ACE inhibitors, they are not typically associated with reduced exercise performance.
Beta blockers (such as atenolol and metoprolol) act on the sympathetic nervous system to decrease heart rate and the force of cardiac muscle contraction. Fatigue may be a side effect of beta blocker therapy. No matter how hard you exercise while taking a beta blocker, you may not be able to attain your target heart rate. However, this doesn’t mean that you aren’t benefitting from exercise!
It is possible to exercise safely and effectively while taking the medications described above. Take the medications as prescribed and don’t discontinue any prescribed medication without consulting your doctor. Discuss any side effects or other concerns with your doctor so that you can continue to exercise for optimum health!